Kansas, 2003

Hail in Kansas, April 19, 2003

April 19, 2003 · NWS DDC · 11 events in 5 counties and zones

11 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 19, 1:20 AM CST, 12 hours 30 minutes earlier.

Area forecast discussion, Apr 19, 1:20 AM CST, 12 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
220 AM CDT SAT APR 19 2003

DAYS 1-2...
CONVECTION THIS MORNING DEVELOPING ALONG RETREATING DRY LINE WHICH
WAS WORKING ITS WAY INTO OUR EASTERN MOST CWA. HAVILAND AND LAMONT
PROFILERS BOTH NOW SHOWING WINDS BACKING TO THE S AND BEGINNING TO
INCREASE SUGGESTING MODELS ARE ON THE RIGHT TRACK WITH STRENGTHENING
LLJ AND AS A RESULT CONVECTION CONTINUING TO DEVELOP THROUGH DAYBREAK
ALONG THE NOSE OF THE LLJ JUST NORTH OF OUR BOUNDARY OUR SE CWA.
THEREFORE HAVE BUMPED POPS IN OUR SE INTO THE CATEGORICAL RANGE.
WITH ELEVATED CAPE VALUES IN EXCESS OF 2500 J/KG AND SHEAR PROFILE
HAIL APPEARS TO BE THE MAIN THREAT THIS MORNING WITH ISOLATED
STRONG WINDS.

85H CONV AND INSTAB REMAIN IN PLACE THROUGH MUCH OF THE DAY,
ESPECIALLY IN THE SE AS MAIN UPPER TROF CROSSES OUT OF THE TX
PANHANDLE INTO SRN KS. SEVERE WEATHER POTENTIAL HOWEVER NOT
LOOKING AS GOOD AS THIS MORNING AS SHEAR WEAKENS AND BEST INSTAB AND
LIFT SHIFTS SOUTH INTO OKLAHOMA. DEEPENING LOW TO OUR SOUTH IN
RESPONSE TO THE APPROACHING SYSTEM TODAY WILL ALSO STRENGTHEN THE
PRESSURE GRADIENT OVER THE CWA. THEREFORE CURRENT WIND FORECAST STILL
LOOKING REASONABLE SO NOT EXPECTED TO CHANGE MUCH HERE.

TONIGHT THIS SYSTEM SLIDES TO OUR EAST AND WILL KEEP THE TREND OF
TAPERING PCPN FROM WEST TO EAST. N/NW WINDS BEGIN TO SUBSIDE AS
SKIES CLEAR. WITH DECREASING WINDS AND DRYER AIR MOVING INTO SW KS
CURRENT FORECAST LOOKS ON TRACK WITH LOWS BELOW GUIDANCE.

DAYS 3-7...
SHORT TERM CONCERNS HAVE LIMITED DETAILED EXAMINATION OF THE LATER
PERIODS. QUICK LOOK HOWEVER SUGGESTING AS SFC HIGH BUILDS INTO THE
PLAINS ON MONDAY, NW DOWNSLOPE FLOW STARTS TO DEVELOP. AS A RESULT
WILL TWEAK TEMPS UP BOTH MONDAY AND TUESDAY AS UPPER LVL S/W RIDGE
BUILDS INTO, THEN ACROSS THE PLAINS. OTHERWISE NO CHANGES TO THE
LATER PERIOD PLANNED.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 57 39 65 41 / 70 40 00 00
GCK 54 38 65 39 / 50 10 00 00
EHA 54 36 68 40 / 40 20 00 00
LBL 57 38 67 41 / 50 40 00 00
HYS 57 42 60 39 / 80 20 00 00
P28 65 42 64 44 / 90 60 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...SEVERE THUNDERSTORM WATCH UNTIL 8 AM (13UTC) FOR KSC007-033-047-
097-151-185

18
Hazardous weather outlook, Apr 19, 12:15 PM CST, 1 hour 35 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
115 PM CDT SAT APR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SOME SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE OVER
SOUTHWEST KANSAS TODAY.  LATER THIS AFTERNOON, A FEW STRONG TO
SEVERE STORMS COULD MOVE INTO THE REGION FROM THE SOUTHWEST.  THE
BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTH AND EAST OF A MEADE TO
BUCKLIN TO PRATT LINE.  THE SEVERE STORMS SHOULD BE ISOLATED, BUT
COULD BE CAPABLE OF PRODUCING LARGE HAIL, DAMAGING WINDS, AND
POSSIBLE TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE SOUTH AND EAST OF A MEADE TO
BUCKLIN TO PRATT LINE.

26

The radar

The Dodge City radar (KDDC), 31 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Ford

When
April 19, 1:50 PM CST
Where
Ford County, 6 mi W of Bloom
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.483, -100.017

Hail, Clark

When
April 19, 1:55 PM CST
Where
Clark County, 3 mi S of Minneola
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -99.967

Hail, Clark

When
April 19, 1:56 PM CST
Where
Clark County, Minneola
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.433, -99.967

Hail, Clark

When
April 19, 1:59 PM CST
Where
Clark County, Minneola
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.433, -99.967

Hail, Clark

When
April 19, 2:00 PM CST
Where
Clark County, 2 mi S of Minneola
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.400, -99.967

Several windows were broken.

Hail, Comanche

When
April 19, 2:00 PM CST
Where
Comanche County, 7 mi NW of Coldwater
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -99.417

Hail, Comanche

When
April 19, 2:01 PM CST
Where
Comanche County, 4 mi NW of Coldwater
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -99.383

Hail, Clark

When
April 19, 2:04 PM CST
Where
Clark County, Minneola
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.433, -99.967

The hail covered the ground.

Hail, Kiowa

When
April 19, 2:16 PM CST
Where
Kiowa County, 16 mi SSW of Greensburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -99.417

Hail, Ford

When
April 19, 2:45 PM CST
Where
Ford County, Ford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -99.750

The hail piled into 3 inch deep drifts. Several cars slid off the road.

Hail, Barber

When
April 19, 2:50 PM CST
Where
Barber County, 4 mi E of Kiowa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.017, -98.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353328, 5353329, 5353330, 5353331, 5353332, 5353411, 5353412, 5353413, 5353414, 5353415, 5353416.